Alert archive / Tennessee / Tornado Warnings in 2022

Tornado Warning 1, NWS Morristown, TN

March 31, 2022Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this tornado warning at Mar 31, 2022, 1:16 AM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2022, 1:16 AM CDT (06:16 UTC)
Expired
Mar 31, 2022, 1:32 AM CDT
In force
16 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Bledsoe County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 1:29 AM CDTTSTM WND DMG5 Ne Palio, TNA FEW TREES DOWN.
Mar 31, 1:33 AM CDTTSTM WND DMG5 N Brayton, TNA FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 11:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2181 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
722 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WFUS54 KMRX 310616
TORMRX
TNC007-153-310700-
/O.NEW.KMRX.TO.W.0001.220331T0616Z-220331T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
116 AM CDT Thu Mar 31 2022

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Northeastern Sequatchie County in east Tennessee...
  Southwestern Bledsoe County in east Tennessee...

* Until 200 AM CDT.
    
* At 115 AM CDT, a severe thunderstorm capable of producing a 
  tornado was located 7 miles northeast of Dunlap, moving northeast 
  at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pikeville around 125 AM CDT.

Other locations impacted by this tornadic thunderstorm include Palio
and Brayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3544 8543 3561 8521 3552 8513 3549 8514
      3549 8513 3547 8512 3545 8515 3545 8517
      3541 8519 3534 8535
TIME...MOT...LOC 0615Z 216DEG 89KT 3545 8530 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

MCD
2 follow-up statements
802 
WWUS54 KMRX 310623
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
123 AM CDT Thu Mar 31 2022

TNC153-310632-
/O.CAN.KMRX.TO.W.0001.000000T0000Z-220331T0700Z/
Sequatchie TN-
123 AM CDT Thu Mar 31 2022

...THE TORNADO WARNING FOR NORTHEASTERN SEQUATCHIE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east Tennessee.

LAT...LON 3561 8521 3552 8513 3549 8514 3549 8513
      3547 8512 3545 8515 3545 8517 3542 8520
      3543 8523 3551 8534
TIME...MOT...LOC 0622Z 216DEG 89KT 3561 8516 

$$

TNC007-310700-
/O.CON.KMRX.TO.W.0001.000000T0000Z-220331T0700Z/
Bledsoe TN-
123 AM CDT Thu Mar 31 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHWESTERN BLEDSOE COUNTY...
    
At 122 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Pikeville, moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Bledsoe County, including the following locations...
Brayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3561 8521 3552 8513 3549 8514 3549 8513
      3547 8512 3545 8515 3545 8517 3542 8520
      3543 8523 3551 8534
TIME...MOT...LOC 0622Z 216DEG 89KT 3561 8516 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

McD
644 
WWUS54 KMRX 310632
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
132 AM CDT Thu Mar 31 2022

TNC007-310642-
/O.CAN.KMRX.TO.W.0001.000000T0000Z-220331T0700Z/
Bledsoe TN-
132 AM CDT Thu Mar 31 2022

...THE TORNADO WARNING FOR SOUTHWESTERN BLEDSOE COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east Tennessee.

Remember, a Severe Thunderstorm Warning still remains in effect!

LAT...LON 3561 8521 3552 8513 3549 8514 3549 8513
      3547 8512 3545 8515 3545 8517 3542 8520
      3543 8523 3551 8534
TIME...MOT...LOC 0631Z 216DEG 89KT 3581 8498 

$$

McD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Mar 31, 12:46 AM CDT, 30 minutes earlier.

Area forecast discussion, Mar 31, 12:46 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
146 AM EDT Thu Mar 31 2022

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

Main weather hazards continue to be elevated fire weather danger
tonight along with a line of showers and potentially embedded
thunderstorms. Area VWP's are beginning to show an increase in
wind speeds within the lowest 1-3km suggesting the eastward motion
of the core of a strong LLJ. This 70-80 knot LLJ is progged to
move over the area late tonight which means we will likely
continue to see a gradual increase in winds across the mountains
and foothills of East Tennessee tonight. With that said, a high
wind warning will remain in place through 6 AM before 850mb winds
veer toward the southwest and decrease in magnitude.

A line of convection now extending from southern Mississippi,
through western Tennessee and western Kentucky will continue to
move eastward overnight associated with the advancement of the
aforementioned LLJ. A narrow window of instability precedes this
line currently, and expect instability to wane as the night
progresses. Thus, the severe threat should rapidly decrease as
this line approaches our area with the main threats being straight
line winds. Other than minor updates to hourly T's, Td's, and
winds over the next several hours, do not expect any additional
updates for now.

Diegan

&&

.AVIATION...
06Z TAF DISCUSSION.

Incoming line of SHRA and ISOLD TSRA should move through KCHA and
KTYS by 09z or so, but will take a bit longer to get through KTRI.
Could see some MVFR categories at KCHA with the convection, and
then again later in the period as low CIGS move in the more stable
air behind it. Elsewhere I believe we remain VFR through the
period. Winds will remain strong, albeit with a bit of a lull in
speeds behind this convection and into the early to mid morning
hours. However, expect strong SW winds of 20-30kt after mixing
begins from late morning onwards.

CD

&&

.FIRE WEATHER...

A Red Flag Warning will remain in effect through 6 AM for the
mountain and foothill zones of Blount, Sevier, and Cocke
Counties. This area will continue to see very strong winds over
the next 6 hours as a strong low level jet moves overhead the
area. While RH values should slowly increase ahead of a line of
showers, the dry fuels and exceptionally strong winds will
continue to lead to increased fire danger levels across this area.

Diegan

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  42  63  39  67 /  20   0   0   0  10
Knoxville McGhee Tyson Airport, TN  71  43  60  36  65 /  20  10   0   0   0
Oak Ridge, TN                       69  41  60  35  64 /  20  10   0   0   0
Tri Cities Airport, TN              73  42  55  32  62 /  50  30   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 6 AM EDT early this morning for Cherokee-
     Clay.

TN...High Wind Warning until 6 AM EDT early this morning for Blount
     Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Red Flag Warning until 6 AM EDT early this morning for Blount
     Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains.

     Wind Advisory until 6 AM EDT /5 AM CDT/ early this morning for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
     Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
     Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-
     Union-Washington TN-West Polk.

VA...High Wind Warning until 6 AM EDT early this morning for Russell-
     Washington VA.

     Wind Advisory until 6 AM EDT early this morning for Lee-Scott VA-
     Wise.

&&
Hazardous weather outlook, Mar 30, 10:07 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1107 PM EDT Wed Mar 30 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010315-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1107 PM EDT Wed Mar 30 2022 /1007 PM CDT Wed Mar 30 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong winds are expected through the evening. Gusts of 40-50 mph
can be expected almost everywhere, but winds will be exceptionally
strong in the east Tennessee mountains northward through the
higher terrain of Russell and Washington counties in Virginia.
Gusts of 80 to 90 mph will be possible from the Smokies north to
the mountains and foothills of Greene county.

Strong winds and low humidity will combine for critical fire danger
levels through at least early tonight. A Red Flag Warning remain
in effect for the mountains of Blount, Sevier, and Cocke Counties.

A line of showers and possibly a rumble of thunder is expected to
cross the area tonight into early Thursday morning, mainly
between midnight and 6 AM. A small window of damaging wind threat
will be possible with these storms, mainly as they enter the
southern plateau and southern Tennessee valley shortly after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for wind reports tonight.

In the hours before

Local storm report, Mar 30, 8:40 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 PM EDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST COVE MOUNTAIN           35.70N 83.61W
03/30/2022  M74 MPH          SEVIER             TN   MESONET

            PEAK WIND FROM GSMNP WIND TOWER AT COVE
            MOUNTAIN.

&&
Special weather statement, Mar 31, 12:30 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
1230 AM CDT Thu Mar 31 2022

TNZ081-082-098-310615-
Sequatchie TN-Bledsoe TN-Marion TN-
1230 AM CDT Thu Mar 31 2022

...A strong thunderstorm will impact portions of Sequatchie, west
central Bledsoe and Marion Counties through 115 AM CDT...

At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cowan, or 13 miles southeast of Winchester, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dunlap, Jasper, South Pittsburg, Whitwell, Kimball, Monteagle,
Powells Crossroads, Orme, Martin Springs and Cartwright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east Tennessee.

&&

LAT...LON 3524 8582 3522 8574 3524 8569 3529 8571
      3532 8557 3538 8549 3541 8549 3541 8551
      3543 8554 3549 8554 3553 8560 3555 8546
      3560 8539 3560 8532 3500 8545 3498 8548
      3499 8586 3522 8587
TIME...MOT...LOC 0529Z 239DEG 48KT 3506 8593

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

McD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:30 AM CDTSpecial Weather StatementMRXMarion, Sequatchie45 min
Mar 31, 1:10 AM CDTSevere Thunderstorm Warning Considerable damage threatMRXBledsoe, Hamilton, Marion, Sequatchie33 min
Mar 31, 1:26 AM CDTSevere Thunderstorm Warning Destructive damage threatMRXBledsoe, Meigs, Rhea19 min

Nearby

Tornado Warnings in Tennessee, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.